Alabama, 2010Damaging Winds in Alabama, May 27, 2010
May 27, 2010 · NWS HUN · 6 events in 3 counties and zones
A weak boundary interacted with a moderately unstable air mass to produce strong to severe pulse thunderstorms across Lauderdale, Colbert, and Franklin counties in northwestern Alabama. The stronger storms produced several instances of downed trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary interacted with a moderately unstable air mass to produce strong to severe pulse thunderstorms across Lauderdale, Colbert, and Franklin counties in northwestern Alabama. The stronger storms produced several instances of downed trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 11:35 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 27, 11:35 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT THU MAY 27 2010
.UPDATE...
18Z AVIATION FORECAST.
&&
.AVIATION...
INSTABILITY AND DAYTIME HEATING HAS RESULTED IN CONVECTION FORMING
ACROSS NW ALABAMA...ALONG A BOUNDARY EXTENDING NORTH/SOUTH ACROSS
THE AREA. MORE SHOWER DEVELOPMENT IS POSSIBLE ACROSS NW ALABAMA THIS
AFTERNOON. ELSEWHERE...MAINLY ISOLATED IN COVERAGE IS EXPECTED INTO
THE EVENING...WITH SHOWER ACTIVITY ENDING AROUND LOCAL MIDNIGHT. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY
HEAVY RAIN. PATCHY FOG/MIST IS POSSIBLE FOR PREDAWN FRIDAY AT KMSL
AND KHSV. MORE ISOLATED TO SCATTERED CONVECTION AGAIN IS POSSIBLE
FRIDAY AFTERNOON...BEYOND THE VALID PORTION OF THIS FORECAST.
&&
.DISCUSSION... /ISSUED AT 1029 AM CDT THU MAY 27 2010/
A LARGE SCALE BLOCKING PATTERN CONTINUES ACROSS THE GREATER NORTH
AMERICAN DOMAIN...WITH UPPER LOW PRESSURE OFF OF THE PACIFIC NW
COAST AND EAST OF THE CANADIAN MARITIMES...AND HIGH PRESSURE OVER
THE SOUTHERN PLAINS. A NORTHERLY MID/UPPER FLOW PREVAILED ACROSS THE
TENNESSEE VALLEY...MOVING AROUND THE SOUTHERN PLAINS UPPER RIDGE.
DAYTIME HEATING NOW PUSHING AIR TEMPS INTO THE UPPER 70S/LOWER 80S
WHICH IS RESULTING IN CUMULUS FORMING ACROSS THE REGION.
IN THIS PATTERN WITH STRONG DAYTIME HEATING...ADEQUATE MOISTURE AND
SOME LIFT...EXPECT MORE CONVECTION TO FORM ACROSS THE REGION THIS
AFTERNOON AND DURING THE EVENING. A WEAK OUTFLOW BOUNDARY/TROUGH
ASSOCIATED WITH YESTERDAY EVENINGS SHOWER ACTIVITY WAS PRESENT
ACROSS NW ALABAMA. IT SHOULD SERVE AS A FOCAL POINT FOR MORE SHOWER
AND STORM DEVELOPMENT. OTHER DEVELOPMENT WOULD BE MORE PROBABLE OVER
AND IN THE VICINITY OF THE HIGHER ELEVATED TERRAIN. PRECIP WATER
AMOUNTS OF ABOUT 1.3 INCHES PER THE REDSTONE SOUNDING...WITH BMX/
OHX/FFC SHOWING SIMILAR AMOUNTS THAT SHOULD HELP YIELD A STRONG
STORM OR TWO...WITH THE PRIMARY RISK BEING GUSTY WINDS.
WILL SEND OUT NEW UPDATES CLOSER TO THE NOON HOUR...TO BETTER
REFLECT CLOUD TRENDS AND TEMPS...IF ANY CHANGES ARE NEEDED.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
RSB
Hazardous weather outlook, May 27, 11:55 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU MAY 27 2010
ALZ001>010-016-TNZ076-096-097-280300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT THU MAY 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER
NORTHWEST ALABAMA. ALTHOUGH SOME GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE IN ANY STORMS THAT DEVELOP...SEVERE WEATHER
IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE FROM FRIDAY THROUGH THE HOLIDAY WEEKEND...AS HEAT AND
HUMIDITY COMBINE WITH AN UPPER LEVEL DISTURBANCE. ANY OF THE STORMS
COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...WITH
DAMAGING WINDS THE MAIN THREAT.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MIDWEEK AS A
SUMMER LIKE PATTERN CONTROLS THE FORECAST.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND
EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT TO THE POTENTIAL
FOR ISOLATED SEVERE STORMS DURING THE UPCOMING HOLIDAY WEEKEND.
RSB/JLL
Thunderstorm Wind, Colbert
- When
- May 27, 12:40 PM CST to 12:50 PM CST
- Where
- Colbert County, 0.89 mi SE of Colbert Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $36,000
- Reported by
- Trained Spotter
- Coordinates
- 34.660, -87.690
Trees and powerlines were reported downed in the Colbert Heights area, on Woodmont Drive and Bell road, and on Underwood Mountain road.
Thunderstorm Wind, Franklin
- When
- May 27, 1:30 PM CST to 1:40 PM CST
- Where
- Franklin County, 0.69 mi S of Russellville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.510, -87.730
Trees were blown down in the northern portion of Russellville off of Hwy 43.
Thunderstorm Wind, Franklin
- When
- May 27, 1:30 PM CST to 1:40 PM CST
- Where
- Franklin County, 1.99 mi NE of Russellville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Utility Company
- Coordinates
- 34.542, -87.708
Six power poles were reported damaged at the Russellville Industrial Park. Utility personnel reported the damage was in a half of a mile area. They reported the center pole was reported broken off at the phone line connection. The other five poles around this center pole were blown down around the pole.
Thunderstorm Wind, Lauderdale
- When
- May 27, 2:26 PM CST to 2:36 PM CST
- Where
- Lauderdale County, 2.26 mi E of Murphy Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.980, -87.840
A tree was blown down on CR 85 near Cloverdale.
Thunderstorm Wind, Lauderdale
- When
- May 27, 2:42 PM CST to 2:52 PM CST
- Where
- Lauderdale County, 0.27 mi WSW of Threet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.949, -87.825
Three trees were blown down within one half of a mile of the intersection of CR 8 and Natchez Trace Parkway.
Thunderstorm Wind, Lauderdale
- When
- May 27, 2:49 PM CST to 2:59 PM CST
- Where
- Lauderdale County, 0.89 mi SW of Wright
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 34.910, -87.990
At least five trees were blown down in the Wright community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 27, 20101 death · 1 event
- Lightning Strike in Montana, May 27, 2010$250,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 27, 2010$200,000 · 1 in hail · 4 events
- Flash Flooding and Hail in North Dakota, May 27, 2010$60,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$28,000 · 1.75 in hail · 12 events
- Damaging Winds in Ohio, May 27, 2010$31,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$18,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2010$20,000 · 50 kt wind · 5 events
- Hail and Lightning Strike in North Carolina, May 27, 2010$20,000 · 0.75 in hail · 2 events
- Damaging Wind in Louisiana, May 27, 2010$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 27, 2010$12,000 · 56 kt wind · 10 events
- Hail and Damaging Wind in Pennsylvania, May 27, 2010$3,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234804, 234808, 235622, 234811, 234810, 234812.